Medical Q&As

Breakthrough bleeding - dangerous?

I am worried that I may have something wrong with the lining of my womb. I have been on Dianette for my skin for over 5 years and in the last year I have got breakthrough bleeding from the 10th pill in each pack to the end of the pack every month. Recently however I have started to notice that I pass some very unusual "pieces" during my period that appear to be tiny pieces of flesh or tissue that I never experienced before. I came off the Dianette for two months some time ago and the breakthrough bleeding completely stopped but my acne came back very badly so I went back on it. Is it possible that I may have an ovarian cyst or what could these problems indicate? Also I am due to go abroad for a year in a couple of weeks. If I did nothing about this problem until I come back in a year would it be dangerous?

You can certainly exclude the possibility that your current difficulties are due to an ovarian cyst. I would also reassure you that the “pieces” you are passing during your periods are not abnormal pieces of tissue being shed from the womb. They are simply a mixture of blood and endometrial tissue. The fact that the breakthrough bleeding cleared up when you stopped the pill tends to suggest that the bleeding is hormonal in origin. In other words there is insufficient oestrogen in the Dianette to maintain your endometrium. If you were using the Dianette for treatment of the acne alone then you could switch to another acne treatment. On the other hand if you were also using it for contraceptive purposes you could switch to another contraceptive pill, which you could use in conjunction with an acne treatment. I would advise you to address your problem before you depart on your yearlong trip. You could become anaemic over the course of the year as a result of the persistent breakthrough bleeding. However, I certainly would not consider your situation to be in any way dangerous.